Checkpoint inhibitors (CPIs) restore the function of effector immunocytes to target and destroy cancer cells. Immune-related adverse events (irAEs) are a consequence of immune reactivation, with unpredictable inflammatory response, loss of self-tolerance, and development of autoimmunity. Adverse events from CPIs that present as dermatologic toxicities have diverse clinical and histopathologic features. CPI-associated dermatologic toxicities may exhibit histopathologic features of lichenoid dermatitis, bullous pemphigoid, and granulomatous/sarcoid-like reactions. Suprabasal acantholytic dermatologic toxicities associated with CPIs are particularly rare but represent an emerging histopathologic pattern and include lichenoid dermatitis with suprabasal acantholysis/vesicle formation to Grover disease (transient acantholytic dermatosis). Here, we report two patients who developed suprabasal acantholytic dermatologic toxicities during CPI therapy. One patient exhibited a CPI-associated autoimmune blistering disease with paraneoplastic pemphigus (PNP)-like features restricted to histopathology and immunofluorescence, while the other patient had Grover-like lesions. A review of the literature revealed a spectrum of suprabasal acantholytic dermatologic toxicities associated CPIs that may present as lichenoid dermatitis with acantholysis/vesicle formation, Grover-like eruptions, and lesions with PNP-like features restricted to histopathology and immunofluorescence. It is important for clinicians and pathologists to recognize the types of dermatologic toxicities associated with CPIs to direct appropriate therapeutic strategies.
- Dermatologic toxicities
- Immune checkpoint
- Paraneoplastic pemphigus
ASJC Scopus subject areas
- Pathology and Forensic Medicine